Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 53, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 8, 1998, 8:04 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 8:04 PM EDT (00:04 UTC)
- Expired
- May 8, 1998, 8:35 PM EDT
- In force
- 31 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, New Hanover County, NC
The radar
The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:19 PM EDT | Hail 1.25 | Wilmington, NC | Wind gust reported 62 mph at N.C. State Port, causing damage to cranes. Trees were reported downed in Windward Oaks subdivision. Hail swath extended to Long Leaf Mall on N.C. 132. |
| May 8, 8:20 PM EDT | Hail 1 | Leland, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
430
WUUS1 KILM 090004 RRA
SVRILM
NCC019-129-090035-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
804 PM EDT FRI MAY 8 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 835 PM EDT
* AT 800 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH DAMAGING WINDS AND LARGE HAIL 6 MILES NORTHWEST OF
WILMINGTON MOVING SOUTHEAST AT 35 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
LELAND BY 805 PM EDT
WRIGHTSBORO BY 810 PM EDT
WILMINGTON BY 815 PM EDT
MURRAYSVILLE BY 820 PM EDT
MONKEY JUNCTION BY 820 PM EDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
SQIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:22 PM EDT, 5 hours 42 minutes earlier.
Area forecast discussion, May 8, 2:22 PM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECT CCF NATIONAL WEATHER SERVICE WILMINGTON NC 222 PM EDT FRI MAY 8 1998 CURRNTLY ILM CWA SANDWICHED BETWEEN WATCH BOXES. JET PASSING DIRECTLY OVRHEAD RESPONSIBLE FOR A RATHER TRANQUIL DAY ACROSS THE FA. STILL WULD NOT RULE OUT AN ISOLATED TSRA FOR THIS EVENG. CLOSD LOW TO DRIFT OFF THE MID-ATL COAST AND PARK ITSELF DURG THE FCST PERIOD. THIS WILL CAUSE NEXT 5H SYSTEM TO GET SHUNTED TO THE S ...PASSING DIRECTLY OVER THE ILM CWA DURG SUN LATE...PER LATEST MODEL RUNS. SFC TROF PUSHES OFF THE CST THIS EVENG...SFC CFP TO PUSH OFF LATE TONIGHT. CULD SEE CLDINESS OVRNIGHT...ESP OVR ILM NC CNTYS...AS VORT ROTATING ARND CLOSD LOW PUSHES ACROSS. ENUF LOW-LVL MOISTURE TO DEVELOP CU DURG SAT...WITH DOWNSLOPE AND MID-LVL RDG LIMITING AMNT. SAT NIGHT...SKC ERLY WITH SOME CLDINESS LATE...DO TO APPROACH OF NEXT SYSTEM. FOR SUN...WILL LEAN TWRD ETA AND GO WITH 30-40 POPS IN THE AFTN...WITH PC SKIES BECOMING MSTLY CLDY. TEMPS...AMPLE MAY SUN AND A DOWNSLOPE COMPONENT WILL LEAN CLOSER TO FWC OUTPUT FOR MUCH OF THIS FCST PERIOD. HOWEVER...IF CLOSED LOW DRIFTS FURTHER S THAN E...CULD BE A BUST IN THE MAKING. CWF...WILL LOWER SCA THIS PACKAGE...AND KEEP PARAMETERS JUST UNDER SCA THRESHOLDS TONIGHT. WILL VEER WNDS ACCORDINGLY AS SFC TROF AND COLD FRNT PASS THRU. FOR SUN...IN BETWEEN SYSTEMS AND WILL WORD ACCORDINGLY. ILM BB 061/081 060/082 065 2-0 FLO BE 060/085 059/084 064 2-0 DCH
In the hours before
Local storm report, May 8, 3:46 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
346 PM EDT FRI MAY 08 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
342 PM 15 MI NW ELIZABETHTOWN NC .75 INCH HAIL
05/08/98 BLADEN REPORTED BY ATTENDENT AT
WILLIAM O HUSKE LOCK AND
DAM NUMBER 3
DCHLocal storm report, May 8, 3:46 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
346 PM EDT FRI MAY 08 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
342 PM 15 MI NW ELIZABETHTOWN NC .75 INCH HAIL
05/08/98 BLADEN REPORTED BY ATTENDENT AT
WILLIAM O HUSKE LOCK AND
DAM NUMBER 3
DCHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:33 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 17 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.